- In advanced NSCLC, treatment-associated pneumonitis (TAP) is more frequent in patients treated with immune checkpoint inhibitors (ICI) +/- chemotherapy than in patients treated with chemotherapy alone.
- Past medical history (PMH) of pneumonitis (Pn) increases the risk of TAP.
Why this matters
- Non-infectious Pn is a potentially fatal side effect of cancer therapies.
- Therapy side effects can mimic COVID-19.
- COVID-19 pandemic will increase the percentage of the population with PMH of Pn.
- Data from 8 randomized controlled trials (RCT) comparing ICI +/- chemotherapy to chemotherapy (n=6491) and real-world data (RWD) from a community health system (n=1262) were analyzed.
- TAP incidence was calculated for 4 subgroups: patients with/without PMH of Pn treated with ICI vs chemotherapy.
- Patients treated with ICI +/- chemo had a higher incidence of TAP compared to patients treated with chemo, in RCT (4.5%, 95% CI 3.9-5.5 vs 1.0%, 95% CI 0.7-1.5) and in RWD (3.3%, 95% CI 2.1-5.0 vs 2.3%, 95% CI 1.4-3.8).
- In RCT and RWD, patients with PMH of Pn had a higher incidence of TAP compared to those without PMH of Pn, among ICI and chemo groups.
- In RWD, most patients with PMH of Pn or TAP received prior RT.
- Small subgroups of patients with PMH of Pn.
“This large study aimed to update our knowledge of the incidence of pneumonitis from ICI +/- chemotherapy in NSCLC in an era where we are combining these treatments for patients with advanced disease. Historically, published analyses have looked at these populations separately. This is also the first study to assess whether a prior pneumonitis from any cause associates with the subsequent development of treatment-related pneumonitis,” said Jarushka Naidoo, Assistant Professor of Oncology and attending physician at the Sidney Kimmel Cancer Center at Johns Hopkins University, Baltimore, MD.